Puerto Rico, 2025

Flash Flooding and Flooding in Puerto Rico, August 10 to 11, 2025

August 10 to 11, 2025 · NWS SJU · 6 events in 4 counties and zones

During the afternoon of August 10th, the El Yunque streamer and western convection resulted in, reported, flooding over Bayamon, Aguada and Utuado. A surface high pressure over the Central Atlantic promoted E-ESE winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

During the afternoon of August 10th, the El Yunque streamer and western convection resulted in, reported, flooding over Bayamon, Aguada and Utuado. A surface high pressure over the Central Atlantic promoted E-ESE winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 10, 5:11 AM AST, 5 hours 22 minutes earlier. Its key messages:

  • * A seasonal pattern is forecast for the islands for the rest of the short-term forecast, with afternoon convection each day. * For the U.S. Virgin Islands, residents can expect mostly passing showers during morning hours and temperatures that would range between the upper 80s and the low 90s. * Moderate to high concentrations of Saharan dust are expected to arrive by Tuesday and warm and hot conditions will likely persist across the islands. * The NHC is monitoring a tropical wave that has a high chance (70%) of formation over the next 7 days. Residents and visitors are encouraged to stay informed and monitor future forecasts, as updates are issued regularly.
Area forecast discussion, Aug 10, 5:11 AM AST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
511 AM AST Sun Aug 10 2025

.KEY MESSAGES...

* A seasonal pattern is forecast for the islands for the rest of
  the short-term forecast, with afternoon convection each day.

* For the U.S. Virgin Islands, residents can expect mostly
  passing showers during morning hours and temperatures that would
  range between the upper 80s and the low 90s.

* Moderate to high concentrations of Saharan dust are expected to
  arrive by Tuesday and warm and hot conditions will likely
  persist across the islands.

* The NHC is monitoring a tropical wave that has a high chance
  (70%) of formation over the next 7 days. Residents and visitors
  are encouraged to stay informed and monitor future forecasts, as
  updates are issued regularly.

&&

.SHORT TERM...Today through Tuesday...

Since midnight, radar estimated accumulations over land indicate
that eastern PR, Vieques and the U.S. Virgin Islands were affected
by showers due to a surface disturbance. By 450 AM, Naguabo saw the
highest, radar estimated since midnight, accumulations by far with
around 1.25in. Although radar estimated accumulations since midnight
show up to around 0.02 in over the northern USVI, St. Croix saw
around 0.31 in. Current satellite derived precipitable water (PWAT)
values show from 1.55 inches over western PR to 1.70 in over eastern
PR and the USVI. E to ESE steering flow is forecast to continue
during the rest of the period, with mainly ESE flow being present
today.

Although PWAT values over 2 inches will be present during afternoon
convection, moisture trailing from Invest 96L over the central
Atlantic is forecast to arrive by Monday night and into Tuesday.
This moisture arriving on Monday can also reach over 2 inches of
PWAT. Although Invest 96L itself will likely move well northeast of
the islands, this trailing moisture associated with the system will
reach the islands and therefore, enhancing the potential to observe
showers and isolated thunderstorms across the U.S. Virgin Islands
and Puerto Rico. Although this moisture will continue through
Tuesday, Saharan Dust will also filter in during this period.
Current low Saharan Dust concentrations will continue over the
islands through the overnight hours of Monday into Tuesday. By
Tuesday morning (and into the long term forecast period) a Saharan
Air Layer (SAL) with (according to the latest model guidance)
moderate to high concentrations of Saharan Dust will move over the
region, promoting hazy skies and deteriorating air quality.

Surface disturbances will continue to reach the islands through most
of the period. An upper low will continue moving away from the
islands to our west today, leaving ridging in the upper levels. In
general the seasonal pattern of morning and night passing showers
across windward areas of Puerto Rico and the US Virgin Islands, and
isolated to scattered afternoon convection, mainly over interior to
western Puerto Rico, will continue, boosted by the surface
disturbances and then by trailing moisture from Invest 96L. Sea
breeze convergence, local effects, and diurnal heating will promote
shower and t-storm activity over the Cordillera Central to western
PR each afternoon (under ESE steering flow today) with the risk of
excessive rainfall being limited to elevated. Convective activity
can also develop downwind of El Yunque (towards the metro area), the
USVI, Vieques and Culebra. Outflow showers can also linger over land
through the evening hours.

Highs will reach the upper 80s to low 90s over urban and coastal
areas of the islands, with heat indices surpassing 105°F. A Heat
Advisory is once again in effect today from 10 AM to 5 PM AST for
urban and coastal areas of Puerto Rico. A limited heat threat will
persist today for the U.S. Virgin Islands, Vieques and Culebra.
Similar heat conditions are forecast for tomorrow and, possibly more
elevated on Tuesday, with a limited to elevated heat risk. Lows will
be in the upper 70s and low 80s at coastal and urban areas, and the
upper 50s to low 70s at higher elevations. Patchy fog will also be
present during the overnight to early morning hours, mainly over
sectors of interior Puerto Rico.

.LONG TERM...Wednesday through Sunday...

Around mid-week, the Saharan Air Layer (SAL), with moderate to
high concentrations of dust particles, is expected to persist
across the region, promoting hazy skies and poor air quality.
However, these conditions should gradually improve from Thursday
afternoon onward. Moisture content is expected to oscillate
between normal and above-normal levels, as trailing tropical
moisture occasionally moves in on Wednesday within the trade
winds. Under these conditions, variable weather is anticipated
most days of the forecast period, followed by afternoon convection
and isolated thunderstorms, fueled by residual moisture, local
effects, and daytime heating. Additionally, lower heights and
cooler temperatures at the 500 mb level are expected on Wednesday,
which may enhance thunderstorm development during the afternoon
hours, particularly across the western municipalities of Puerto
Rico. The U.S. Virgin Islands can expect daily showers, mainly
during the overnight and morning hours, followed by warm to hot
daytime temperatures.

Another ongoing concern will be the continued warm to hot
temperatures. Temperatures at the 925 mb level will remain near
or above climatological normal throughout most of the period. Heat
indices are likely to exceed 100°F each day. Residents and
visitors are advised to stay hydrated, limit outdoor activities
during peak heat hours, and take necessary precautions to avoid
heat-related illnesses. Don’t forget to keep your pets hydrated as
well.

Toward the end of the forecast period uncertainty increases, and
the forecast will depend on the development of Invest 97L, an area
currently being monitored by the National Hurricane Center. It
currently has a 70% chance of formation over the next seven days.
At this time, model guidance suggests it will move well northeast
of the region, though it could still trigger marine and coastal
hazards over the upcoming weekend. This potential system is
currently a broad area of low pressure associated with a tropical
wave and is producing a large area of disorganized showers and
thunderstorms just to the east and southeast of the Cabo Verde
Islands. Environmental conditions appear conducive for gradual
development, and a tropical depression is likely to form by the
middle to latter part of the upcoming week. As it is still too
early to determine any direct impacts on our region, residents and
visitors are encouraged to stay informed and monitor future
forecasts, as updates are issued regularly.

&&

.AVIATION...
(06Z TAFs)

Mainly VFR conditions during the period. SHRA will continue to move
over or in the VCTY of TIST/TISX/TJSJ during the morning hours (Isol
VCTS possible). ESE flow up to 13 to 18 kts with higher gusts.
Afternoon SHRA/ISOL TSRA mainly near the vicinity of TJBQ/TJPS,
downwind of TISX/TIST and possibly near TJSJ, due to El Yunque
Streamer, at around 10/17z to 19/22z. Winds decreasing after 10/22Z.

&&

.MARINE...

Moderate to locally fresh easterly winds are expected over the next
few days, resulting in seas of around 2 to 4 feet. Afternoon
convection is expected to develop each day across the coastal waters
of western Puerto Rico and into the Mona Passage. Early next week,
the Invest 96L is forecast to move well northeast of the the region,
but trailing tropical moisture will bring periods of shower activity
across the regional waters. By Tuesday into mid week, a Saharan Air
Layer is expected to arrive, leading to reduced visibilities.
Additionally, the Invest 97L, monitored by the National Hurricane
Center, is forecast to also move well northeast of the region, but it
could trigger some marine hazards by the upcoming weekend.

&&

.BEACH FORECAST...

A low risk of rip currents continues today along all beaches in
Puerto Rico and the U.S. Virgin Islands. However, it's important
to note that even when the risk is low, life-threatening rip
currents can still occur near groins, jetties, reefs, and piers.
Beginning tonight and continuing onward, the risk will increase to
moderate along north and east facing beaches of Puerto Rico and
Culebra, and occasionally along the U.S. Virgin Islands. Beachgoers
are advised to exercise caution and follow the recommendations of
local officials. Additionally, with heat indices expected to exceed
100°F across coastal areas, it is important to stay hydrated and
take necessary precautions to avoid heat-related illnesses. Looking
ahead to the upcoming weekend, Invest 97L should be monitored closely,
as it could potentially trigger marine and coastal hazards.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory from 10 AM this morning to 5 PM AST this afternoon
     for PRZ001>005-007-008-010-011.

VI...None.
AM...None.
&&

SHORT TERM/AVIATION...MRR
LONG TERM/MARINE/BEACH FORECAST...YZR
Hazardous weather outlook, Aug 10, 5:08 AM AST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
508 AM AST Sun Aug 10 2025

AMZ711>745-PRZ001>013-110915-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
508 AM AST Sun Aug 10 2025

This Hazardous Weather Outlook is for portions of Puerto Rico.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms, particularly across
interior to WNW PR, E PR, and downwind of El Yunque and the local
islands. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Flooding in urban areas, roads, small
streams, and washes, particularly across interior to WNW PR, as
well as downwind of El Yunque and the local islands. There is a
low chance of isolated flash floods. Elsewhere, plan for water
ponding on roads and in poorly drained areas.

.Excessive Heat...This level of heat affects most individuals
sensitive to heat, especially those without effective cooling
and/or adequate hydration. Those extremely sensitive to heat face
the highest risk. Some health systems and heat-sensitive
industries could be affected. These conditions are most likely
across urban and coastal areas of PR.

.Rip Currents...Life-threatening rip currents are possible in the
surf zone, particularly across northern to eastern PR and Culebra.
Isolated stronger rip currents may occur elsewhere, especially
near piers, jetties, and channels.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat and excessive rainfall concerns are expected to
persist throughout the forecast period. However, excessive
rainfall hazard risks will likely increase tomorrow into Tuesday,
as trailing moisture from Invest 96L heighten the potential for
showers and thunderstorms, thereby raising the risk of flooding. A
moderate risk of rip currents will continue, possibly becoming
high on Saturday, while limited wind- related risk will return by
tomorrow. By Tuesday morning through at least early Thursday, a
Saharan Air Layer (SAL) with moderate to high concentrations of
Saharan Dust will move over the region, promoting hazy skies and
deteriorating air quality. Invest 97L over the eastern tropical
Atlantic currently has a high cyclonic formation chance during the
next 7 days. Residents and visitors should monitor the development
of this tropical wave as the system moves across a favorable area
of formation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

AMZ716-726-VIZ001-002-110915-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
508 AM AST Sun Aug 10 2025

This Hazardous Weather Outlook is for portions of USVI.

.DAY ONE...Today and Tonight

.Lightning...Isolated thunderstorms possible due to a surface
disturbance. Stay alert and be prepared to take shelter if storms
develop.

.Excessive Rainfall...Ponding of water in roads and poorly
drained areas. There is a low chance of localized urban and small
streams flooding.

.Excessive Heat...This level of heat affects primarily those
individuals extremely sensitive to heat, especially when outdoors
without effective cooling and/or adequate hydration.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat concerns are expected to persist throughout the
forecast period. However, excessive rainfall hazard risks will
likely increase tomorrow into Tuesday, as trailing moisture from
Invest 96L heighten the potential for showers and thunderstorms,
thereby raising the risk of flooding. A moderate risk of rip
currents will return tomorrow, possibly becoming high on Saturday.
By Tuesday morning through at least early Thursday, a Saharan Air
Layer (SAL) with moderate to high concentrations of Saharan Dust
will move over the region, promoting hazy skies and deteriorating
air quality. Invest 97L over the eastern tropical Atlantic
currently has a high cyclonic formation chance during the next 7
days. Residents and visitors should monitor the development of
this tropical wave as the system moves across a favorable area of
formation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The San Juan radar (TJUA), 118 km away, was scanning. The volume nearest the first event began at 14:34 UTC.

Open the radar archive at this moment

Event by event

4 flood, 2 flash flood. Local standard time, as filed.

Flood, Aguada

When
August 10, 10:33 AM AST to August 11, 12:30 PM AST
Where
Aguada County, 19.29 mi N of Aguada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.399, -67.156

Emergency managers reported that floodwaters from the Rio Culebrinas are affected PR-418 (Camino Coloso) near LUMA Energy, prompting the closure of the road to the public.

Flash Flood, Bayamon

When
August 10, 2:25 PM AST to 5:30 PM AST
Where
Bayamon County, 1.93 mi NNW of Bayamon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.377, -66.176

Emergency managers reported that the bridge in Street 14 above Canal Marta (Channel) was impassable due to a sudden rise of the channel's level.

Flash Flood, Bayamon

When
August 10, 2:30 PM AST to 5:30 PM AST
Where
Bayamon County, 3.1 mi NE of Bayamon to 3.09 mi NE of Bayamon
Cause
Heavy Rain
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
18.383, -66.138

Emergency managers called to report an impassable primary road PR-177 (Lomas Verdes Avenue) near a Costco Wholesale store due to a sudden rise of Rio Bayamon (river).

Flood, Guaynabo

When
August 10, 3:00 PM AST to 5:30 PM AST
Where
Guaynabo County, 4.9 mi WNW of Guaynabo
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
18.357, -66.099

A member of the public contacted the 911 Center to report flooding at the end of Road 3, near San Ignacio Avenue and PR-199. Approximately 1 to 4 inches of rainfall had been recorded by 3 PM (time of the report). There were no reports of water entering homes or causing damage to property.

Flood, Utuado

When
August 10, 4:00 PM AST to 5:30 PM AST
Where
Utuado County, Utuado to 0.09 mi WNW of Utuado
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
18.270, -66.700

The Emergency Manager reported that a creek located behind Larcoop Cooperative Bank in Utuado had overflowed its banks, affecting multiple roads near the area. Despite the flooding, all affected roads remain passable. According to radar estimates, approximately 1 to 4 inches of rainfall had been reported by 4 PM.

Flood, Aguada

When
August 10, 10:30 PM AST to 11:59 PM AST
Where
Aguada County, 19.36 mi N of Aguada to 19.29 mi N of Aguada
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
18.400, -67.160

Emergency managers reported flooding from the Rio Culebrinas affecting PR-115 in Barrio Espinar. The road was subsequently closed to the public.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2025Every state in 2025This day in weather historyWarnings in Puerto Rico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292583, 1292701, 1292702, 1292703, 1292708, 1292709.